Toxic pulmonary edema is an acute inhalation lesion of the lungs caused by inhalation of chemicals with pulmonotoxicity. The clinical picture unfolds step by step; there is suffocation, cough, foamy sputum, chest pain, shortness of breath, sharp weakness, collapse. Respiratory and cardiac arrest may occur. In a favorable scenario, toxic pulmonary edema undergoes a reverse development. The diagnosis is confirmed by the data of anamnesis, lung x-ray, blood test. First aid consists in stopping contact with a pulmonotoxicant, conducting oxygen therapy, administering steroid anti-inflammatory, diuretic, oncotically active agents, cardiotonics.
J68.1 Acute pulmonary edema caused by chemicals, gases, fumes and vapors
Toxic pulmonary edema is a serious condition caused by inhaled pulmonotropic poisons, the inhalation of which causes structural and functional disorders on the part of the respiratory organs. There may be cases of both single and mass lesions. Pulmonary edema is the most severe form of toxic damage to the respiratory tract: mild intoxication develops acute laryngotracheitis, moderate bronchitis and tracheobronchitis, severe toxic pneumonia and pulmonary edema. Disease is accompanied by a high percentage of mortality from acute cardiovascular insufficiency and concomitant complications. The study of the problem of this pathology requires coordination of efforts on the part of clinical pulmonology, toxicology, intensive care and other specialties.
Causes of toxic pulmonary edema
The development of toxic pulmonary edema is preceded by inhalation of pulmonotoxicants – irritating gases and vapors (ammonia, hydrogen fluoride, concentrated acids) or suffocating effects (phosgene, diphosgene, chlorine, nitrogen oxides, smoke from gorenje). In peacetime, such poisoning most often occurs due to non-compliance with safety regulations when working with these substances, violations of the technology of production processes, as well as man-made accidents and catastrophes at industrial facilities. It is possible to be hit by military toxic substances in the conditions of military operations.
The direct mechanism of toxic pulmonary edema is caused by damage to the alveolar-capillary barrier by toxic substances. Following the primary biochemical changes in the lungs, the death of endotheliocytes, alveocytes, bronchial epithelium, etc. occurs. Increased permeability of capillary membranes contributes to the release and formation of histamine, norepinephrine, acetylcholine, serotonin, angiotensin I, etc., neuro-reflex disorders in tissues. The alveoli are filled with edematous fluid, which causes a violation of gas exchange in the lungs, contributes to the increase of hypoxemia and hypercapnia. It is characterized by a change in the rheological properties of blood (thickening and an increase in blood viscosity), the accumulation of acidic metabolic products in tissues, a shift in pH to the acidic side. Toxic pulmonary edema is accompanied by systemic disorders of the kidneys, liver, and central nervous system.
Symptoms of toxic pulmonary edema
Clinically toxic pulmonary edema can occur in three forms – developed (completed), abortive and “mute”. The developed form includes a sequential change of 5 periods: reflex reactions, latent, swelling increase, completion of edema and reverse development. In the abortive form of toxic pulmonary edema, there are 4 periods: initial phenomena, latent course, swelling increase, reverse development of edema. “Mute” edema is detected only on the basis of an X-ray examination of the lungs, while there are practically no clinical manifestations.
During the next minutes and hours after inhalation of the damaging substances, there are phenomena of irritation of the mucous membranes: sore throat, cough, mucous discharge from the nose, pain in the eyes, lacrimation. In the reflex stage of toxic pulmonary edema, sensations of tightness and chest pain, difficulty breathing, dizziness, weakness appear and increase. With some poisoning (nitric acid, nitric oxide), dyspeptic disorders may occur. These violations do not have a significant impact on the well-being of the victim and soon subside. This marks the transition of the initial period of toxic pulmonary edema to latent.
The second stage is characterized as a period of imaginary well-being and lasts from 2 hours to one day. Subjective sensations are minimal, but physical examination reveals tachypnea, bradycardia, and a decrease in pulse pressure. The shorter the latent period, the more unfavorable the outcome of toxic pulmonary edema. In case of severe poisoning, this stage may be absent.
After a few hours, the period of imaginary well-being is replaced by a period of increasing edema and pronounced clinical manifestations. Again there is a paroxysmal painful cough, difficulty breathing, shortness of breath, cyanosis appears. The condition of the victim is rapidly deteriorating: weakness and headache are increasing, chest pain is increasing. Breathing becomes frequent and shallow, there is moderate tachycardia, arterial hypotension. In the period of increasing toxic pulmonary edema, abundant foamy sputum appears (up to 1 liter or more), sometimes with an admixture of blood; bubbling, audible breathing in the distance.
During the period of completion of toxic pulmonary edema, pathological processes continue to progress. The further scenario may develop according to the type of “blue” or “gray” hypoxemia. In the first case, the patient is excited, moans, rushes, can’t find a place for himself, greedily gasps for air. Pinkish foam is released from the mouth and nose. The skin is cyanotic, the vessels of the neck are pulsating, consciousness is clouded. “Gray hypoxemia” is prognostically more dangerous. It is associated with a sharp disruption of the respiratory and cardiovascular systems (collapse, weak arrhythmic pulse, decreased breathing). The skin has an earthy gray hue, the limbs are getting colder, the facial features are sharpened.
In severe forms of toxic pulmonary edema, death can occur within 24-48 hours. With the timely start of intensive therapy, as well as in milder cases, pathological changes undergo reverse development. Cough gradually subsides, shortness of breath and the amount of sputum decreases, wheezing weakens and disappears. In the most favorable situations, recovery occurs within a few weeks. However, the resolution period may be complicated by secondary pulmonary edema, bacterial pneumonia, myocardiodystrophy, thrombosis. In the long-term period after the toxic pulmonary edema subsides, toxic pneumosclerosis and emphysema of the lungs are often formed, exacerbation of pulmonary tuberculosis is possible. Complications from the central nervous system (asthenoneurotic disorders), liver (toxic hepatitis), kidneys (renal failure) develop relatively often.
Physical, laboratory and X-ray morphological data vary depending on the period of toxic pulmonary edema. Objective changes are most pronounced in the stage of swelling. In the lungs, moist, small-bubbly wheezing and crepitation are heard. Radiography of the lungs reveals the fuzziness of the pulmonary pattern, the expansion and fuzziness of the roots.
In the period of completion of edema, the auscultative picture is characterized by multiple different-sized wet wheezes. Radiologically, the blurring of the pulmonary pattern increases, spotty foci appear, which alternate with foci of enlightenment (emphysema). When examining the blood, neutrophilic leukocytosis is detected, an increase in hemoglobin content, increased clotting, hypoxemia, hyper- or hypocapnia, acidosis.
In the period of reverse development of this disease, wheezing, large and then small focal shadows disappear, the clarity of the pulmonary pattern and the structure of the lung roots are restored, the picture of peripheral blood is normalized. To assess the damage to other organs, an ECG, a study of general urine analysis, a biochemical blood test, and liver samples are performed.
Treatment of toxic pulmonary edema
First aid should be provided to all victims immediately. The patient needs to be provided with rest, sedatives and antitussives should be prescribed. To eliminate hypoxia, inhalations of an oxygen-air mixture passed through defoamers (alcohol) are performed. To reduce blood flow to the lungs, bloodletting or the imposition of venous tourniquets on the extremities is used.
In order to combat the onset of toxic pulmonary edema, steroid anti-inflammatory drugs (prednisone), diuretics (furosemide), bronchodilators (aminophylline), oncotically active agents (albumin, plasma), glucose, calcium chloride, cardiotonics are administered. With the progression of respiratory failure, tracheal intubation and ventilation are performed. To prevent pneumonia, antibiotics are prescribed in normal dosages, anticoagulants are used to prevent thromboembolic complications. The total duration of treatment can take from 2-3 weeks to 1.5 months. The prognosis depends on the cause and severity of toxic pulmonary edema, completeness and timeliness of medical care. In the acute period, mortality is very high, in the long-term consequences often lead to disability.